Alert archive / Kansas / Wind Advisories in 2020

Wind Advisory 16, NWS Topeka, KS

November 18, 20206 counties in Kansas

NWS Topeka, KS issued this wind advisory at Nov 18, 2020, 4:26 PM CST for 6 counties in Kansas. It took effect at Nov 19, 2020, 1:51 AM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Nov 18, 2020, 4:26 PM CST (22:26 UTC)
In effect from
Nov 19, 2020, 1:51 AM CST
Expired
Nov 19, 2020, 2:00 PM CST
In force
12 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Lyon County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 79 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2189 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

153 
WWUS73 KTOP 182226
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
426 PM CST Wed Nov 18 2020

KSZ040-054>056-058-059-190630-
/O.NEW.KTOP.WI.Y.0016.201119T1200Z-201119T2200Z/
/O.CON.KTOP.WI.Y.0015.000000T0000Z-201119T0000Z/
Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Lawrence, Emporia, Osage City, 
Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, 
Lebo, and Garnett
426 PM CST Wed Nov 18 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 6 AM TO 4 PM CST THURSDAY...

* WHAT...For the first Wind Advisory, south winds 20 to 30 mph
  with gusts up to 45 mph. For the second Wind Advisory, southwest
  winds 20 to 30 mph with gusts up to 45 mph expected.

* WHERE...Douglas, Lyon, Osage, Franklin, Coffey and Anderson
  Counties.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

* PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ011-012-022>024-026-035>039-190000-
/O.CON.KTOP.WI.Y.0015.000000T0000Z-201119T0000Z/
Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Dickinson-Geary-
Morris-Wabaunsee-Shawnee-
Including the cities of Sabetha, Seneca, Hiawatha, Horton, 
Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, 
Perry, McLouth, Grantville, Meriden, Nortonville, Abilene, 
Herington, Junction City, Council Grove, Alma, Eskridge, 
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, 
and Topeka
426 PM CST Wed Nov 18 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of central, east central and northeast Kansas.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
495 
WWUS73 KTOP 182343
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
543 PM CST Wed Nov 18 2020

KSZ040-054>056-058-059-191030-
/O.EXP.KTOP.WI.Y.0015.000000T0000Z-201119T0000Z/
/O.CON.KTOP.WI.Y.0016.201119T1200Z-201119T2200Z/
Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Lawrence, Emporia, Osage City, 
Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, 
Lebo, and Garnett
543 PM CST Wed Nov 18 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 4 PM CST
THURSDAY...
...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

* WHAT...Southwest winds will remain gusty overnight and should
  increase once again to 20 to 30 MPH with gusts up to 45 MPH
  after sunrise. 

* WHERE...Anderson, Coffey, Osage, Lyon, Franklin and Douglas 
  Counties.

* WHEN...From 6 AM to 4 PM CST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Driving high profile vehicles will be difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ011-012-022>024-026-035>039-190045-
/O.EXP.KTOP.WI.Y.0015.000000T0000Z-201119T0000Z/
Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Dickinson-Geary-
Morris-Wabaunsee-Shawnee-
Including the cities of Sabetha, Seneca, Hiawatha, Horton, 
Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, 
Perry, McLouth, Grantville, Meriden, Nortonville, Abilene, 
Herington, Junction City, Council Grove, Alma, Eskridge, 
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, 
and Topeka
543 PM CST Wed Nov 18 2020

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

Winds have gradually weakened so the advisory will be allowed to
expire. However winds will remain gusty through the night. 

$$

Wolters
715 
WWUS73 KTOP 190751
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
151 AM CST Thu Nov 19 2020

KSZ040-054>056-058-059-191600-
/O.EXT.KTOP.WI.Y.0016.201119T0751Z-201119T2000Z/
Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Lawrence, Emporia, Osage City, 
Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, 
Lebo, and Garnett
151 AM CST Thu Nov 19 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 2 PM CST THIS AFTERNOON...

* WHAT...Southwest winds of 25 to 30 mph with gusts up to 50 mph.

* WHERE...Anderson, Coffey, Osage, Lyon, Franklin and Douglas 
  Counties.

* WHEN...Strong winds will persist through the morning and 
  gradually decrease from northwest to southeast during the early 
  afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KDS
577 
WWUS73 KTOP 191324 AAA
NPWTOP

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Topeka KS
724 AM CST Thu Nov 19 2020

KSZ040-054>056-058-059-192000-
/O.CON.KTOP.WI.Y.0016.000000T0000Z-201119T2000Z/
Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Lawrence, Emporia, Osage City, 
Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, 
Lebo, and Garnett
724 AM CST Thu Nov 19 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM CST THIS
AFTERNOON...

* WHAT...Southwest winds of 25 to 30 mph with gusts up to 50 mph.

* WHERE...Anderson, Coffey, Osage, Lyon, Franklin and Douglas 
  Counties. 

* WHEN...Strong winds will persist through the morning and 
  gradually decrease from northwest to southeast during the 
  early afternoon. 

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
979 
WWUS73 KTOP 191948
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
148 PM CST Thu Nov 19 2020

KSZ040-054>056-058-059-192100-
/O.EXP.KTOP.WI.Y.0016.000000T0000Z-201119T2000Z/
Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Lawrence, Emporia, Osage City, 
Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, 
Lebo, and Garnett
148 PM CST Thu Nov 19 2020

...WIND ADVISORY WILL EXPIRE AT 2 PM CST THIS AFTERNOON...

Winds have decreased to below wind advisory criteria.
However, southerly winds may gust up to 35 MPH throughout the 
afternoon.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Nov 18, 4:15 PM CST, 11 minutes earlier.

Area forecast discussion, Nov 18, 4:15 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
415 PM CST Wed Nov 18 2020

.DISCUSSION...
Issued at 413 PM CST Wed Nov 18 2020

Lee troughing across the High Plains has helped develop a strong
pressure gradient across the area, with a 14 mb difference between
eastern and western Kansas. A 50 kt 850 mb LLJ has developed as a
result of this, with a well mixed boundary layer allowing strong
gusts to mix down to the surface. The highest gusts so today have
generally been 40-50 mph at most sites, with 53 and 52 mph reports
at Topeka Forbes and Emporia respectively. The deep mixing has also
allowed temperatures to climb into the 70s with dewpoints remaining
in the 30s. This has led to low relative humidity across the area,
which when coupled with the strong winds and dry fuels, has allowed
dangerous fire weather to develop across the area. Several large
fires have already developed this afternoon, further supporting the
Red Flag Warning already in place. Please see the Fire Weather
section for more details.

The tight pressure gradient will remain in place through tomorrow,
which should allow winds to remain elevated overnight. They will
continue to be from the south/southwest at around 15-25 mph with
gusts up to 35 mph. The gusty winds along with some high clouds will
keep the boundary layer somewhat mixed, with temperatures only
cooling into the low/mid 50s. During the day tomorrow, SW winds will
increase again ahead of an approaching cold front, particularly
across east-central Kansas where the pressure gradient will be the
strongest. There this should support 18-28 mph sustained winds with
gusts up to 45 mph. Highs Thursday will be very warm for one last
day, reaching the mid and upper 70s. Please see the Climate section
for details on potential record highs.

By Friday, winds behind the front will turn to the north as CAA
steadily increases. This should keep high temperatures in the 60s
across the region. Clouds will increase as well with isentropic
ascent ahead of a shortwave trough, with precipitation chances in
turn increasing by Friday night. Rain appears most likely during the
day on Saturday, as an east/west band of rain develops. There is
some north/south uncertainty in the exact position of this band of
heaviest precipitation, but at the moment it appears the heavier
amounts should be to the south of I-70. Amounts are also uncertain
several days out, but could be in the 0.5 to 1 inch rain across the
heaviest axis of precipitation. The CAA, clouds, and precipitation
should keep highs in the upper 40s and low 50s through the weekend,
with relatively cool temperatures in the 50s continuing into early
next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1141 AM CST Wed Nov 18 2020

VFR conditions are expected through the TAF period. Southerly
winds will remain quite strong throughout the period, gusting near
40 kts this afternoon. LLWS conditions will return near 02Z as
surface winds decrease slightly and the LLJ strengthens to near 60
kts. LLWS conditions should subside after sunrise as boundary
layer mixing increases.

&&

.FIRE WEATHER...
Issued at 413 PM CST Wed Nov 18 2020

Extreme fire conditions have developed across the area, due to the
combination of the strong winds, 20-30% relative humidity, and dry,
dormant fuels. Several large fires have already developed across the
area, including one very large fire in far northwest Shawnee County.
Sustained south/southwest winds have generally been at 20-30 mph
across much of the area, with gusts reaching up to around 50 mph.
These winds may slightly weaken throughout the evening, but should
remain elevated overnight, sustained from the SSW at 15-25 mph and
gusting 25-35 mph. This will support continued fire weather danger
overnight despite relative humidity increasing to around 65% as
temperatures cool overnight. Will extend the Red Flag Warning until
midnight for portions of the Flint Hills where several of the large
fires have been. Winds will remain gusty into tomorrow, so fire
danger will remain elevated, though slightly lower than today as
dewpoints and RH slowly increase.

&&

.CLIMATE...
Issued at 413 PM CST Wed Nov 18 2020

THURSDAY:
Concordia: Forecast 76, Record 78 in 1942
Topeka: Forecast 77, Record 79 in 2007

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 6 PM CST this evening for KSZ008>012-
020>024-026-034>040-054>056-058-059.

Wind Advisory until 6 PM CST this evening for KSZ011-012-022>024-
026-035>040-054>056-058-059.

Wind Advisory from 6 AM to 4 PM CST Thursday for KSZ040-054>056-
058-059.

&&

DISCUSSION...Reese
AVIATION...Baerg
FIRE WEATHER...Reese
CLIMATE...Reese
Hazardous weather outlook, Nov 18, 12:35 PM CST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
1235 PM CST Wed Nov 18 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-191845-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1235 PM CST Wed Nov 18 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

A red flag warning and a wind advisory are in effect through late
afternoon today. Please reference these products for more
information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 2:07 AM CSTRed Flag WarningTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more22 hr

Nearby

Wind Advisories in Kansas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.